To Your Good Health: What’s causing woman’s hair to fall out?
Published 12:00 pm Sunday, April 25, 2021
DEAR DR. ROACH: What is causing my hair to fall out? What can I do to stop it? I’m 72 years old and female. Could I be hypothyroid? — L.O.I.
ANSWER: By far, the most common cause of hair loss in women in their 70s is female pattern hair loss. This pattern of hair loss can be highly characteristic, typically affecting the scalp above the forehead and on the crown of the head. It does not form scars.
Email newsletter signup
Hair loss resulting from hypothyroid is most commonly seen as circular patches of complete hair loss, but being hypothyroid may also predispose to other types of hair loss.
Not everybody’s hair loss presents the way the textbooks say it should. A careful exam and laboratory evaluation can be invaluable in making the diagnosis, which is essential to deciding on the best therapy. A dermatologist is likely to have the most expertise, though many primary care doctors can make the diagnosis.
If it is female pattern hair loss, treatments include topical medications, such as minoxidil, or oral medication, such as spironolactone.
DEAR DR. ROACH: I am an 84-year-old man. I had an enlarged prostate that was treated by radiation in 2018 for 15 days. I had no problems, but for the past few months, I have had some rectal bleeding that lasts for a day, then nothing for two to three days. Sometimes I bleed when I pass gas. Is this normal for someone my age? What could be the problem? — D.K.
ANSWER: This not normal, by any means. This is very likely to be radiation damage from your treatment back in 2018.
Radiation is not used to treat benign enlarged prostate, but it is used to treat prostate cancer. It’s a common treatment that generally has fewer side effects than surgery; however, radiation proctitis is a problem that can result. Sometimes, the symptoms begin right after radiation (within six weeks), but chronic radiation proctitis usually shows up about a year after the treatment. It has been reported up to 30 years later.
Symptoms include diarrhea, rectal pain, a sense of urgency to defecate and bleeding. The risk is higher with higher doses of radiation.
The diagnosis should be confirmed. This includes being sure there are no other likely causes. You’ll need a colonoscopy, preferably with biopsies. If the diagnosis is confirmed, treatment for the chronic form of radiation proctitis with recurrent bleeding may include medicated enemas. More severe bleeding may require endoscopic treatment. You should see a gastroenterologist.
DEAR DR. ROACH: I am a 77-year-old woman. I am extremely allergic to mercury, and all products that have it as a preservative, such as lotions, makeup, etc. My pharmacist made sure my flu shot was safe for me to get. Can you tell me if the COVID-19 vaccines contain mercury? I am also concerned about the shingles vaccine. — D.K.
ANSWER: Thiomersal is a mercury-containing preservative used in some vaccines, such as the multidose flu vaccines. However, there is no thiomersal in either the Pfizer or Moderna COVID-19 vaccines. There is also no thiomersal in the available shingles vaccines.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved